Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 163, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2003, 3:56 AM CDT for Shannon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 3:56 AM CDT (08:56 UTC)
- Expired
- May 2, 2003, 5:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
466 WUUS53 KSGF 020856 SVRSGF MOC203-021000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 356 AM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND EASTERN SHANNON COUNTY IN MISSOURI * UNTIL 500 AM CDT. * AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SUMMERSVILLE TO 8 MILES SOUTHEAST OF WINONA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... EMINENCE BY 415 AM CDT. THE TOWNS OF ALLEY SPRING AND WEST EMINENCE ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3733 9160 3690 9138 3689 9121 3736 9119 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 AM CDT, 15 minutes earlier.
Area forecast discussion, May 2, 3:41 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 341 AM CDT FRI MAY 2 2003 ...MAIN FORECAST CONCERN IS DEALS WITH THUNDERSTORM CHANCES THIS WEEKEND... EARLY THIS MORNING THE SURFACE COLD FRONT STRETCHED FROM SOUTHERN ILLINOIS...THROUGH SOUTHEAST MISSOURI...INTO CENTRAL ARKANSAS. ISOLATED ELEVATED STRONG TO SEVERE THUNDERSTORMS CONTINUED ACROSS SOUTH-CENTRAL MISSOURI. RUC BEST LI VALUES IN THIS AREA WERE AROUND -4. WILL HOLD ONTO SOME SLIGHT POPS ACROSS THIS REGION DURING THE MORNING HOURS...AS THE RUC HOLDS ON TO SOME WEAK ELEVATED INSTABILITY. IN ADDITION...MAY ADD SOME PATCHY FOG FOR THE EARLY MORNING HOURS. VISIBILITIES ARE DOWN TO 5 MILES IN A FEW LOCATIONS. WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE AND LIGHT WINDS SOME AREAS OF FOG MAY FORM FOR A COUPLE OF HOURS. NEXT CONCERN IS THE SYSTEM FOR THE WEEKEND. AN UPPER DISTURBANCE WILL PUSH INTO THE PLAINS SATURDAY AFTERNOON AND EVENING. THIS FEATURE WILL INDUCE CYCLOGENESIS ACROSS THE HIGH PLAINS. A WARM FRONT WILL LIFT TOWARD THE OZARKS REGION AS THIS LOW STRENGTHENS. BEST 850 MB MOISTURE TRANSPORT STAYS TO THE WEST DURING THE DAY SATURDAY. THEREFORE...ONLY GOING WITH SLIGHT POPS ACROSS OUR FAR WESTERN COUNTIES. BY 06Z SUNDAY...ETA SHOWS MOISTURE TRANSPORT GETTING MUCH STRONGER...WITH THE VECTORS CONVERGING OVER SOUTHWEST MISSOURI. LOOKS LIKE A CONVECTIVE COMPLEX WILL DEVELOP ALONG AND NORTH OF THE WARM FRONT. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL...AS K INDEX VALUES EXCEED 35...AND PRECIPITABLE WATER VALUES EXCEED 1.5 INCHES. THUNDERSTORM COMPLEX SHOULD BE EXITING CENTRAL MISSOURI SUNDAY MORNING. HOWEVER...LEFTOVER CLOUDS COULD WREAK HAVOC WITH THE TEMPERATURE FORECAST. COOLED TEMPERATURES A FEW DEGREES ACROSS THE EAST TO ACCOUNT FOR THESE CLOUDS. 850 TEMPERATURES APPROACH 20 DEGREES C ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI...KEPT GOING FORECAST OF LOWER 80S ACROSS THESE LOCATIONS. THE AREA WILL BE IN THE WARM SECTOR...AS WARM FRONT LIFTS TO THE NORTH. BIG QUESTION IS WHETHER WE WILL BE DRY SLOTTED. STRONG CAP LOOKS TO BE IN PLACE FOR MUCH OF SUNDAY AFTERNOON...UNTIL A STRONG UPPER WAVE HELPS TO ERODE THE CIN. CAPES OF 2000 TO 3000 J/KG ARE PROGGED FOR THE LATE AFTERNOON AND EVENING HOURS. LOOKS LIKE SOME DRYER AIR WILL FILTER INTO OUR WESTERN COUNTIES. THEREFORE...THINKING THE BEST SHOT OF CONVECTION WILL BE EAST OF SPRINGFIELD. DID NOT CHANGE MUCH IN THE EXTENDED...EXCEPT FOR ADDING A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY PER THE LATEST GFS RUN. .SGF... MO...NONE. KS...NONE. SAW
Hazardous weather outlook, May 1, 8:00 PM CDT, 7 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 800 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: BETWEEN NEVADA AND ELDON THROUGH 10 PM...AND SOUTH OF INTERSTATE 44 UNTIL MIDNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND FAR SOUTHERN MISSOURI THIS EVENING. LIMITED INSTABILITY WILL INHIBIT SEVERE THUNDERSTORM POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE SATURDAY NIGHT. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND OUTLOOKS REGARDING THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, May 1, 11:44 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM NOEL MO .75 INCH HAIL
05/01/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1039 PM PIERCE CITY MO 1.5 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1102 PM SARCOXIE MO 1 INCH HAIL
05/01/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1108 PM (UMN)MONETT MO 1.5 INCH HAIL
05/01/03 BARRY HALF DOLLAR SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1132 PM 2 S PENNSBORO MO 1 INCH HAIL
05/01/03 DADE REPORTED BY .Local storm report, May 2, 1:05 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0105 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM STOTTS CITY MO 1.75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1054 PM (UMN)MONETT MO .75 INCH HAIL
05/01/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1214 AM MORRISVILLE MO 1.25 INCH HAIL
05/02/03 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 2, 1:07 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM ANDERSON MO .75 INCH HAIL
05/01/03 MCDONALD REPORTED BY EMERGENCY
MANAGEMENT.
0618 PM NOEL MO .75 INCH HAIL
05/01/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0704 PM WHEATON MO .75 INCH HAIL
05/01/03 BARRY REPORTED BY PUBLIC.
1039 PM PIERCE CITY MO 1.5 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 PM STOTTS CITY MO 1.75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1054 PM (UMN)MONETT MO .75 INCH HAIL
05/01/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1102 PM SARCOXIE MO 1 INCH HAIL
05/01/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1108 PM (UMN)MONETT MO 1.5 INCH HAIL
05/01/03 BARRY HALF DOLLAR SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1132 PM 2 S PENNSBORO MO 1 INCH HAIL
05/01/03 DADE REPORTED BY .
1214 AM MORRISVILLE MO 1.25 INCH HAIL
05/02/03 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 2, 3:18 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0318 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM POMONA MO 1.75 INCH HAIL
05/02/03 HOWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
| May 1, 10:38 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| May 1, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 46 min |
| May 1, 11:31 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 2, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 46 min |
| May 2, 1:24 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| May 2, 1:35 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| May 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 43 min |
| May 2, 2:38 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 67 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.